Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 105, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 23, 2020, 11:18 AM EDT for 9 counties in Georgia. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2020, 11:18 AM EDT (15:18 UTC)
- Expired
- Apr 23, 2020, 12:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crisp County, GA, Dodge County, GA, Laurens County, GA, Montgomery County, GA, Pulaski County, GA, Telfair County, GA, Treutlen County, GA, Wheeler County, GA, Wilcox County, GA
The radar
The Robins AFB radar (KJGX), 90 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 11:50 AM EDT | TSTM WND DMG | 3 E Little Ocmulgee Sta, GA | A TREE WAS REPORTED DOWN ON BAY SPRINGS CHURCH ROAD. |
| Apr 23, 12:00 PM EDT | TSTM WND DMG | 2 N Towns, GA | A TREE WAS REPORTED DOWN ON HIGHWAY 112 NEAR EDWARDS CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 10:52 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 455 m²/s²
- 0-3 km storm-relative helicity
- 663 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686
WUUS52 KFFC 231518
SVRFFC
GAC081-091-175-209-235-271-283-309-315-231600-
/O.NEW.KFFC.SV.W.0105.200423T1518Z-200423T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1118 AM EDT Thu Apr 23 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Laurens County in central Georgia...
Dodge County in central Georgia...
Southeastern Pulaski County in central Georgia...
Telfair County in central Georgia...
Southern Treutlen County in east central Georgia...
Wilcox County in central Georgia...
Wheeler County in central Georgia...
Southeastern Crisp County in central Georgia...
Northwestern Montgomery County in central Georgia...
* Until noon EDT.
* At 1117 AM EDT, severe thunderstorms were located along a line
extending from Plainfield to near Pitts, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
McRae, Eastman, Abbeville, Alamo, Mount Vernon, Helena, Lumber
City, Rochelle, Glenwood, Milan, Cadwell, Ailey, Rhine, Scotland,
Chauncey, Pitts, Rentz, Jacksonville, Tarrytown and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM EDT for central
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3178 8303 3181 8309 3181 8314 3185 8318
3185 8361 3180 8361 3181 8369 3239 8321
3235 8243 3190 8270 3185 8279 3184 8278
3178 8286
TIME...MOT...LOC 1517Z 258DEG 47KT 3230 8313 3190 8350
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
058
WWUS52 KFFC 231552
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1152 AM EDT Thu Apr 23 2020
GAC081-235-231601-
/O.CAN.KFFC.SV.W.0105.000000T0000Z-200423T1600Z/
Pulaski GA-Crisp GA-
1152 AM EDT Thu Apr 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND
SOUTHEASTERN CRISP COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 PM EDT for central
Georgia.
LAT...LON 3178 8303 3181 8309 3181 8314 3185 8318
3185 8329 3187 8330 3191 8330 3238 8292
3235 8243 3190 8270 3185 8279 3184 8278
3178 8286
TIME...MOT...LOC 1551Z 258DEG 47KT 3238 8265 3199 8303
$$
GAC091-175-209-271-283-309-315-231600-
/O.CON.KFFC.SV.W.0105.000000T0000Z-200423T1600Z/
Laurens GA-Dodge GA-Telfair GA-Treutlen GA-Wilcox GA-Wheeler GA-
Montgomery GA-
1152 AM EDT Thu Apr 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
SOUTHEASTERN LAURENS...SOUTHEASTERN DODGE...TELFAIR...SOUTHERN
TREUTLEN...SOUTHEASTERN WILCOX...WHEELER AND NORTHWESTERN MONTGOMERY
COUNTIES...
At 1151 AM EDT, severe thunderstorms were located along a line
extending from near Lothair to near Milan, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
McRae, Alamo, Mount Vernon, Helena, Lumber City, Glenwood, Milan,
Ailey, Rhine, Scotland, Chauncey, Jacksonville, Tarrytown, Towns,
Horse Creek Wma, Lothair, Spring Hill, Cedar Grove, Barnhill and Jay
Bird Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM EDT for central
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3178 8303 3181 8309 3181 8314 3185 8318
3185 8329 3187 8330 3191 8330 3238 8292
3235 8243 3190 8270 3185 8279 3184 8278
3178 8286
TIME...MOT...LOC 1551Z 258DEG 47KT 3238 8265 3199 8303
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:05 AM EDT, 13 minutes earlier.
Area forecast discussion, Apr 23, 11:05 AM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1105 AM EDT Thu Apr 23 2020 .UPDATE... Updated to add the TOR watch for the far southern CWA. Intensifying line of thunderstorms will continue eastward for the next hour or so. Potential for additional strong/severe thunderstorms still exists for later this afternoon/evening. && .PREV DISCUSSION... /Issued 1034 AM EDT Thu Apr 23 2020/ SHORT TERM /Today through Friday/... Difficult forecast for today. Large shield of stratiform rain with a few thunderstorms continues to push off to the SE. Pretty big dilemma with the forecast today with two main questions: Will the CWA recover enough for late afternoon/evening thunderstorms? If so, what is the potential for severe weather? Warm front pretty well depicted across the panhandle of Florida. Dewpoints along the coast are in the 60s, with lower 70s just offshore. Back across MS/LA, dewpoints have begun to surge into the 70s. Do think the warm front/warm sector will surge northward today, but not confident on exactly how far north the boundary will make it. BL winds have backed off a bit across northern GA in the 12z models...inferring that the boundary may not make it much north of I-20. This makes sense as the airmass north of I-20 has been fairly well stabilized with the morning convection and the wedge intensified. What is not being handled well in the short term models is the convection currently developing across the northern Gulf, surging NE. If this activity continues to surge NE and the atmosphere across portions of central and southern GA recovers, late afternoon/evening thunderstorms will be likely - with the potential for severe weather. However, coverage of strong/severe storms will be less than earlier expected.The main hazards would be damaging wind gusts and a few tornadoes. If the activity across the northern Gulf ends up hugging the coast, the CWA would likely be cut off from any widespread thunderstorm/severe weather threat. NListemaa PREV DISCUSSION... /Issued 747 AM EDT Thu Apr 23 2020/ PREV DISCUSSION... /Issued 434 AM EDT Thu Apr 23 2020/ SHORT TERM /Today through Friday/... Current radar loop shows rain over our area now with the developing frontal system sweeping across MS/LA. There are still some differences in model solutions with intensity and location but they all show this system sweeping through North and Central GA today. For the most part we should continue to see rain across the area through daybreak with the main frontal boundary approaching NW GA by 12z. This system looks like it is weakening a bit especially along its northern half and should continue to do so as it nears the state. The models do show some strengthening of this system during daytime heating while this system is directly over central GA. A brief lull in convection is likely during the late morning/early afternoon before firing during the mid-late part of the afternoon. The warm front is currently over southern AL and is moving slowly northward. This front should stall across Central portions of GA this afternoon. Conditions will become favorable for discrete convection that may eventually morph into another strong line/QLCS during the afternoon and evening hours. The afternoon convection will also have 60+ dewpoints to work with, which will contribute to CAPE values 1500-2000 J/kg range. This will also be determined by just how far north the warm front moves today. The mid and upper levels will also be favorable with a 60-80kt 850 jet, strong shortwave energy and broad/strong upper divergence. Forecast hodographs still show good potential for tornadoes along with damaging wind gusts. With all this being said SPCs enhanced risk area still looks good and it appears the best chances for severe storms will be after 2pm across mainly central and portions of N GA. This frontal system is expected to weaken a bit after sunset as it moves south of the area by 2am Fri. A drier airmass moves in behind this system and Friday looks to be dry with high temps in the 70s and 80s. 01 LONG TERM /Friday Night through Wednesday/... Models tend to agree that this weekend will include a slight chance for scattered showers and thunderstorms as a weak trough moves through the Ohio river valley but widespread storms are not expected given the weak moisture return and some dry air entrainment. The best chance for rain will be Saturday when rainfall totals across northern Georgia are expected to be around a quarter of an inch. Temperatures take a dive Sunday into Monday as a cold front sweeps through. Subsequent NW flow will limit temperatures to the mid 60's across the north and low 70s in the south, but should rebound to more seasonal conditions by Tuesday as the flow becomes more westerly and moisture returns out ahead of another shortwave that looks to move across the lower great lakes. A cold front with this system will be the next round of showers and storms on Wednesday. Vaughn AVIATION... 12Z Update... Light to moderate showers and isolated thunderstorms are moving across the area this morning. Expecting precip to continue through tonight with thunderstorms increasing this afternoon into the evening hours. Ceilings are mainly in the VFR range but will see some MVFR and brief periods of IFR ceilings in and around the afternoon convection. Winds are mainly out of the E to SE and will slowly turn to the SW through this afternoon. Once the front moves through they will turn to the west Wind speeds will stay in the 5-10kt range today with some gust to 20kt in and around any stronger storms this afternoon. //ATL Confidence...12Z Update... Medium to high confidence on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 70 58 77 53 / 100 60 5 5 Atlanta 71 57 75 55 / 100 60 0 5 Blairsville 65 52 69 48 / 100 70 20 10 Cartersville 73 55 75 53 / 100 70 5 10 Columbus 76 59 80 57 / 100 60 0 0 Gainesville 68 56 74 52 / 100 70 5 5 Macon 76 60 80 55 / 100 60 5 0 Rome 73 55 76 53 / 100 70 5 20 Peachtree City 72 56 78 54 / 100 60 0 5 Vidalia 79 64 82 59 / 100 70 20 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 5 PM EDT this afternoon for the following zones: Crisp...Montgomery...Telfair...Toombs...Wheeler...Wilcox. && SHORT TERM...NListemaa LONG TERM....Vaughn AVIATION...01
Hazardous weather outlook, Apr 23, 11:00 AM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1100 AM EDT Thu Apr 23 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241500- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1100 AM EDT Thu Apr 23 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Strong to severe thunderstorms are expected this afternoon and early evening over central Georgia and possible over portions of north Georgia. Primary threats will be tornadoes, damaging winds, and isolated flash flooding, with the highest threat for tornadoes over central Georgia. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... The probability for widespread hazardous weather is low. There is a threat for isolated strong to severe thunderstorms on Saturday for north Georgia, though coverage is expected to be low. Thunderstorms will be possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Apr 23, 10:46 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1046 AM EDT Thu Apr 23 2020
GAZ096-097-104>109-231530-
Crisp GA-Dooly GA-Sumter GA-Wilcox GA-Laurens GA-Bleckley GA-
Dodge GA-Pulaski GA-
1046 AM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CRISP...SOUTHEASTERN DOOLY...
SOUTHEASTERN SUMTER...WILCOX...SOUTHERN LAURENS...SOUTHERN
BLECKLEY...DODGE AND PULASKI COUNTIES UNTIL 1130 AM EDT...
At 1045 AM EDT...a line of strong thunderstorms was along a line
extending from Empire to near Cordele...and moving east at 50 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Cordele, Cochran, Eastman, Hawkinsville, Vienna, Abbeville, Chester,
Rochelle, Arabi, Cadwell, Pineview, Rhine, Chauncey, Pitts, Rentz,
Cobb, Union, Plainfield, Mobley Crossing and Mock Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3185 8394 3191 8392 3192 8408 3243 8340
3241 8270 3229 8275 3213 8293 3215 8293
3214 8295 3190 8321 3188 8319 3184 8323
3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1445Z 259DEG 45KT 3235 8331 3198 8383
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:24 AM EDT | River Flood Warning | FFC | Telfair, Wheeler | 53 hr |
| Apr 23, 10:46 AM EDT | Special Weather Statement | FFC | Crisp, Dodge, Laurens, Pulaski, Wilcox | 44 min |
| Apr 23, 12:00 PM EDT | Special Weather Statement | FFC | Montgomery, Telfair, Toombs, Wheeler | 45 min |
| Apr 23, 12:45 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 30 min |
| Apr 23, 1:41 PM EDT | Special Weather Statement | FFC | Toombs | 19 min |
| Apr 23, 5:21 PM EDT | Special Weather Statement | FFC | Hall | 24 min |
| Apr 23, 5:25 PM EDT | Special Weather Statement | FFC | Butts, Jasper | 35 min |
| Apr 23, 5:58 PM EDT | Special Weather Statement | FFC | Greene, Putnam, Taliaferro | 47 min |
| Apr 23, 6:20 PM EDT | Special Weather Statement | FFC | Troup | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.